Cold/Wind Chill, Boyd
- When
- January 24, 2:00 AM EST to 10:00 AM EST
- Where
- Boyd forecast zone
- Reported by
- COOP Observer
- Coordinates
- 38.360, -82.688 (the zone’s center; the record gives no point)
In the wake of a reinforcing arctic cold front, high pressure was able to ridge east into northeast Kentucky during the predawn hours on the 24th. Winds diminished to near calm and the sky remained mostly clear.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RLX wrote it up.
In the wake of a reinforcing arctic cold front, high pressure was able to ridge east into northeast Kentucky during the predawn hours on the 24th. Winds diminished to near calm and the sky remained mostly clear. With a 2 to 4 inch snow cover, dawn temperatures of 5 to 10 below zero were common. Specific preliminary data indicated the low temperature at Warnock and Louisa was 6 below zero. Grayson observed 11 below zero. Olive Hill was the coldest with a temperature of 12 degrees below zero.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Jan 24, 1:17 AM EST, 43 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
117 AM EST FRI JAN 24 2014
.SYNOPSIS...
HIGH PRESSURE EARLY FRIDAY. LOW PRESSURE PASSES TO NORTH TONIGHT
INTO SATURDAY. ARCTIC FRONT LATE SUNDAY NIGHT/EARLY MONDAY.
ARCTIC HIGH PRESSURE OVER PLAINS RIDGES EAST TUESDAY.
&&
.NEAR TERM /THROUGH TODAY/...
ADDED A COUPLE DEGREES HERE AND THERE TO THE OVERNIGHT
LOWS...INCLUDING CKB AND CRW. DID DROP THE SOUTHWEST VIRGINIA
COUNTIES A COUPLE DEGREES ON THE OTHER HAND...AS WELL AS THE
NORTHEAST KENTUCKY COUNTIES. SHOULD STILL HIT THE WIND CHILL
ADVISORY CRITERIA IN LOCATIONS WHERE LOWS TONIGHT WERE INCREASED.
PREVIOUS DISCUSSION...
COLD FRONT HAS PUSHED WELL EAST OF FORECAST AREA...WITH HIGH
PRESSURE TRYING TO NOSE INTO THE AREA. WESTERLY WINDS AND
SUFFICIENT LOW-LEVEL MOISTURE CONTINUE TO RESULT IN SOME SCATTERED
SNOW SHOWERS ACROSS THE NORTHERN AND CENTRAL COUNTIES AS WELL AS
THE NORTHERN WEST VIRGINIA LOWLANDS. EVEN WITH SOME SUNSHINE...
TEMPERATURES HAVE BEEN VERY SLOW TO RESPOND...BUT HAVE MANAGED TO
RISE A FEW DEGREES.
HIGH PRESSURE WILL FINALLY BUILD IN TONIGHT...WHICH SHOULD BRING
THE SNOW SHOWERS TO AN END. HOWEVER...MODELS HAVE A TROUGH PUSHING
SOUTHEAST...WHICH MAY RESULT IN THE SNOW SHOWERS AND CLOUDS
HANGING ON A LITTLE LONGER THAN EXPECTED.
HIGH PRESSURE SHOULD PUSH SOUTHEAST OF THE AREA BY FRIDAY
AFTERNOON. COMBINATION OF THE HIGH TO OUR SOUTHEAST AND A LOW
PRESSURE SYSTEM TO OUR NORTH SHOULD RESULT IN GUSTY WINDS BY
AFTERNOON. HAVE GENERALLY GONE WITH PARTLY CLOUDY SKIES AS MODELS
INDICATE LIMITED MOISTURE WILL BE IN PLACE.
LOWS TONIGHT WILL BE TRICKY. LATEST MOS NUMBERS ARE GENERALLY
ABOVE WHAT WE PREVIOUSLY HAD FORECASTED. FEEL MOS NUMBERS MAY
GENERALLY BE A LITTLE ON THE WARM SIDE. BUT HAVE TWEAK PREVIOUS
NUMBERS UP A LITTLE TO REFLECT THE TREND.
MOS NUMBERS LOOK REASONABLE FOR HIGHS ON FRIDAY...AND HAVE
GENERALLY FOLLOWED THEM WITH SOME TWEAKS.
CURRENT THINKING IS THAT WIND CHILL ADVISORY CRITERIA WILL BE MET
TONIGHT. PORTIONS OF THE NORTHERN MOUNTAINS COUNTIES MAY REACH
WIND CHILL WARNING CRITERIA AS WELL...BUT THESE AREAS SHOULD BE
LIMITED TO THE HIGHER ELEVATIONS...WHICH WOULD COMPRISE OF LESS
THAN 50 PERCENT OF THE AREA. SO PLAN TO LEAVE ADVISORY AS IS FOR
NOW. BUT WILL MENTION LOWER NUMBERS ACROSS THE HIGHER TERRAIN IN
THE WSW PRODUCT.
&&
.SHORT TERM /TONIGHT THROUGH SUNDAY/...
MODELS CONTINUE TO BE CONSISTENT AND IN GOOD AGREEMENT ON THE NEXT
SIGNIFICANT CLIPPER LIKE SYSTEM IN WEST TO NORTHWEST FLOW ALOFT
AFFECTING THE OHIO VALLEY LATER FRIDAY NIGHT AND SATURDAY. THE
SURFACE LOW PRESSURE CENTER ASSOCIATED WITH THIS CLIPPER PASSES WELL
TO THE NORTH OF OUR AREA SATURDAY...BUT GOOD WARM ADVECTION IN
MODERATE SOUTHWESTERLY FLOW AHEAD OF THE LOW AND A SHORT WAVE WILL
COMBINE TO EFFECTIVELY SQUEEZE OUT THE AVAILABLE MOISTURE FOR DECENT
QPF AROUND A QUARTER OF AN INCH...ESPECIALLY NORTH AND CENTRAL. THE
AIR IN PLACE IS OF COURSE OF ARCTIC ORIGIN AND...WHILE MODERATING
DURING THE WARM ADVECTION...WILL STILL BE COLD ENOUGH FOR AN ALL
SNOW EVENT. GIVEN THE HIGH SNOW TO LIQUID RATIO AND QPF...PER WPC
AND MODELS SNOW MODELS...SNOW AMOUNTS DURING THE LATE FRIDAY NIGHT
AND SATURDAY PERIOD MAY REACH SNOW ADVISORY LEVELS FOR NORTHERN AND
CENTRAL PORTIONS...AND WILL CONTINUE THIS IN THE HAZARDOUS WEATHER
OUTLOOK. INHERITED GRIDS LOOK VERY GOOD AND WILL CLOSELY FOLLOW
THEM.
NOW ON SATURDAY...THE WARM FRONT WILL LIFT NORTH SATURDAY MORNING
FOLLOWED CLOSELY BY ANOTHER ARCTIC FRONT LATER SATURDAY AFTERNOON.
TEMPERATURES WILL STRUGGLE INTO THE LOWER 30S IN THE BRIEF WARM
SECTOR SATURDAY AFTERNOON BEFORE DROPPING AGAIN BEHIND THE ARCTIC
FRONT SATURDAY NIGHT. HOWEVER...WITH MUCH OF THE SUPPORT GONE WITH
THE WARM FRONT AND SHORT WAVE...EXPECT MORE OF A TYPICAL SCATTERED
NATURE TO THE SNOW SHOWERS ALONG AND BEHIND THE ARCTIC FRONT LATER
SATURDAY AND EARLY SATURDAY NIGHT...ESPECIALLY IN THE MOUNTAINS WITH
COLD ADVECTION UPSLOPE.
THINGS WIND DOWN FAST SATURDAY NIGHT AS ARCTIC HIGH PRESSURE MOVES
ACROSS. THIS WILL BRING ANOTHER BITTER NIGHT WITH DECREASING CLOUDS
AND WINDS. LOOKS FOR LOWS MOSTLY IN THE SINGLE DIGITS.
YET ANOTHER STRONG FAST MOVING CLIPPER LIKE LOW PRESSURE SYSTEM WILL
MOVE EASTWARD ACROSS THE GREAT LAKES ON SUNDAY...WITH ANOTHER STRONG
WARM FRONT PUSHING NORTH THROUGH THE AREA ON STRONG SOUTHERLY FLOW.
THIS TIME MUCH OF THE WARM FRONTAL PRECIP WILL PASS NORTH OF OUR
AREA...BUT THE NORTHERN PORTION OF OUR AREA WILL STILL LIKELY
RECEIVE SOME LIGHT SNOW...AS AGAIN THE ARCTIC AIR IS SLOW TO
RETREAT. BUT RETREAT IT WILL SUNDAY AFTERNOON AS WE GET INTO A GUSTY
WARM SECTOR WITH TEMPS GETTING TO AROUND 40 CENTRAL AND SOUTH. WILL
KEEP WIDELY SCATTERED TO SCATTERED RAIN/SNOW SHOWERS IN THE WARM
SECTOR...MAINLY NORTH...BEFORE THE NEXT ARCTIC FRONT ARRIVES SUNDAY
NIGHT.
&&
.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
AS THE MIDNIGHT FCSTER SAID PREVIOUSLY...THE 2014 FREEZE ROLLS ON
THRU THE EXTENDED.
WILL BE FOLLOWING ARCTIC FRONT TO CROSS EARLY MONDAY MORNING. A
DECENT WARM SECTOR DEPICTED BY MODELS SUNDAY NIGHT ON STRONG
LLJ...WHICH SHOULD KEEP TEMPS NEARLY STEADY UNTIL THE FRONT AND
PRECIP ARRIVE. WILL KEEP WARM SECTOR DRY BUT WINDY..AND HIT THE
FRONT WITH HIGH CHANCE POPS. DESPITE TEMPS PROBABLY RUNNING IN IN
THE MID OR EVEN UPPER 30S...SHOULD BE SNOW WITH INCREASINGLY LARGE
LAPSE RATES AND LIFT/RH UP WELL THRU GROWTH LAYER. THERE IS SOME
CONCERN THOUGH THAT COULD BE SOME RAIN OR A MIX VERY VERY BRIEFLY AT
ONSET BUT WILL KEEP SNOW AS THE PREDOMINATE PRECIP TYPE AT THIS
TIME. COULD SEE SOME COATINGS WITH THIS...BUT DO NOT FORESEE ANY
HEADLINES FOR SNOW ATTM. SUNDAY NIGHT LOWS TRICKY AND DEPENDENT ON
TIMING THE FRONT WHICH APPEARS TO CROSS LOWLANDS AND MOUNTAINS
PREDAWN WITH STRONG CAA TO ENSUE. WILL HAVE MONDAY HIGHS GENERALLY
IN THE MORNING WITH FALLING TEMPS THRU THE DAY. SHOULD SEE TEMPS
CLOSING IN THE ON THE SINGLE DIGITS BY DUSK. WILL TAPER OFF POST
FRONT SNOW SHOWERS IN THE AFTERNOON BUT CARRY SOME FLURRIES IN THE N
MOUNTAINS INTO MONDAY NIGHT.
QUITE A BIT OF ENERGY WILL BE ROUNDING THE BASE OF THE UPPER TROF
MONDAY NIGHT INTO TUESDAY WHICH WILL EVENTUALLY ALLOW FOR
CYCLOGENESIS OFF THE SE COAST BY TUESDAY NIGHT. SENSIBLE WX FOR HERE
THOUGH WILL BE THE MID AND HI CLOUDS THAT COULD REACH UP INTO THE
AREA...MAKING FOR A DIFFICULT LOW TEMP FORECAST MONDAY NIGHT AS LOW
LEVEL TEMPS TANK. WILL ALLOW SOME MID AND HI CLOUDS THRU MUCH OF THE
AREA MONDAY NIGHT AND THUS PLAY LOW TEMPS ON THE CONSERVATIVE SIDE
OF THE ENVELOPE. EXCEPTION BEING SE OH WHERE TEMPS CLOUD COVER MAY
NOT BE AN ISSUE. OVERALL HAVE TEMPS NEAR 0 WITH BELOW 0 ACROSS THE
HIGH TERRAIN AND ESPECIALLY SE OH. WITH SOME WIND
CONTINUING...IMAGINE SOME WINDCHILL HEADLINES WILL ONCE AGAIN BE
NEEDED FOR MOST PLACES.
FOR TUESDAY...AGAIN KEEP SOME CLOUDS ACROSS MUCH OF THE AREA.
GUIDANCE CONTINUES TO LOWER FOR MAXT AMONGST THE MODELS AND HAVE
FOLLOWED SUIT. HAVE GENERALLY UPPER SINGLE DIGITS AND LOWER TEENS
WITH BELOW ZERO READINGS ACROSS HIGHEST RIDGES. SMALL IMPROVEMENT
ON WEDNESDAY COMPARED TO TUESDAY/S HIGHS...ON THE ORDER OF 3 TO 5
DEGREES.
&&
.AVIATION /06Z FRIDAY THROUGH TUESDAY/...
IN THE LOW LEVEL THERMAL TROF...SCATTERED TO BROKEN PATCHES OF
CLOUDS AT 1 TO 4 THSD FT AGL LINGER. THIS MAKES CLOUD FORECAST
DIFFICULT THROUGH ABOUT 14Z. SCATTERED FLURRIES COULD EVEN FALL
THROUGH 12Z FROM ANY CLOUD. SOME AREAS OF 3 TO 5 MILES IN
HAZE/FLURRIES THROUGH 12Z.
CLOUDS LIFT TO MOSTLY 2 TO 3 THSD FT SCATTERED 14Z TO 18Z...THEN
DISSIPATE DURING THE AFTERNOON...AS WARMING BEGINS IN THE LOW
LEVELS.
LOW LEVEL FLOW INCREASES THROUGH 850 MBS 21Z THROUGH 03Z
SATURDAY...IN THE STRENGTHENING WARM AIR ADVECTION.
THICKENING MID DECK CLOUDS ARRIVES 03Z TO 06Z AT 10 TO 12 THSD FT IN
THE OHIO VALLEY COUNTIES.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 06Z SATURDAY...
FORECAST CONFIDENCE: MEDIUM.
ALTERNATE SCENARIOS: CLOUD COVERAGE IN THE LINGERING THERMAL TROF
COULD VARY THROUGH 14/15Z.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
DATE FRI 01/24/14
UTC 1HRLY 06 07 08 09 10 11 12 13 14 15 16 17
EST 1HRLY 01 02 03 04 05 06 07 08 09 10 11 12
CRW CONSISTENCY L M L L L L L L M L H M
HTS CONSISTENCY H M M M M M M H H H H M
BKW CONSISTENCY L L L L L L L L M M H H
EKN CONSISTENCY L L L L L L L L M M M M
PKB CONSISTENCY L L L H L L L L L L H H
CKB CONSISTENCY L L L L L L L L L L L M
AFTER 06Z SATURDAY...
IFR AT TIMES SATURDAY IN SNOW...LINGERING IN WV MOUNTAIN COUNTIES
SATURDAY EVENING.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...WIND CHILL ADVISORY UNTIL 10 AM EST THIS MORNING FOR
WVZ005>011-013>020-024>040-046-047.
OH...WIND CHILL ADVISORY UNTIL 10 AM EST THIS MORNING FOR OHZ066-
067-075-076-083>087.
KY...WIND CHILL ADVISORY UNTIL 10 AM EST THIS MORNING FOR
KYZ101>103-105.
VA...WIND CHILL ADVISORY UNTIL 10 AM EST THIS MORNING FOR VAZ003-
004.
&&
SYNOPSIS...JSH/JMV/30
NEAR TERM...JSH/26
SHORT TERM...JMV
LONG TERM...30
AVIATION...KTBHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 411 PM EST THU JAN 23 2014 KYZ101>103-105-OHZ083-085>087-VAZ003-004-WVZ005>008-013>018-024>029- 033-034-242115- GREENUP-CARTER-BOYD-LAWRENCE KY-JACKSON OH-MEIGS-GALLIA-LAWRENCE OH- DICKENSON-BUCHANAN-WAYNE-CABELL-MASON-JACKSON WV-LINCOLN-PUTNAM- KANAWHA-ROANE-WIRT-CALHOUN-MINGO-LOGAN-BOONE-CLAY-BRAXTON-GILMER- MCDOWELL-WYOMING- 411 PM EST THU JAN 23 2014 ...WIND CHILL ADVISORY IN EFFECT UNTIL 10 AM EST FRIDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND MUCH OF WEST VIRGINIA. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WIND CHILL ADVISORY. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WIND CHILL ADVISORY. WINTER WEATHER ADVISORIES MAY BE NEEDED FOR SNOW ON SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. WVZ046-047-242115- POCAHONTAS-RANDOLPH- 411 PM EST THU JAN 23 2014 ...WIND CHILL ADVISORY IN EFFECT UNTIL 10 AM EST FRIDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN WEST VIRGINIA. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WIND CHILL ADVISORY. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WIND CHILL ADVISORY. WINTER WEATHER ADVISORIES MAY BE NEEDED FOR SNOW ON SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. OHZ066-067-075-076-084-WVZ009-010-019-035>037-242115- PERRY-MORGAN-ATHENS-WASHINGTON-VINTON-WOOD-PLEASANTS-RITCHIE-RALEIGH- FAYETTE-NICHOLAS- 411 PM EST THU JAN 23 2014 ...WIND CHILL ADVISORY IN EFFECT UNTIL 10 AM EST FRIDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OHIO...CENTRAL WEST VIRGINIA...NORTHERN WEST VIRGINIA AND SOUTHERN WEST VIRGINIA. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WIND CHILL ADVISORY. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WIND CHILL ADVISORY. WINTER WEATHER ADVISORIES OR WARNINGS MAY BE NEEDED FOR SNOW ON SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. WVZ038-242115- WEBSTER- 411 PM EST THU JAN 23 2014 ...WIND CHILL ADVISORY IN EFFECT UNTIL 10 AM EST FRIDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL WEST VIRGINIA. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WIND CHILL ADVISORY. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WIND CHILL ADVISORY. WINTER WEATHER ADVISORIES MAY BE NEEDED FOR SNOW ON SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. WVZ011-020-030>032-039-040-242115- TYLER-DODDRIDGE-LEWIS-HARRISON-TAYLOR-UPSHUR-BARBOUR- 411 PM EST THU JAN 23 2014 ...WIND CHILL ADVISORY IN EFFECT UNTIL 10 AM EST FRIDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN WEST VIRGINIA. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WIND CHILL ADVISORY. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WIND CHILL ADVISORY. WINTER WEATHER ADVISORIES MAY BE NEEDED FOR SNOW ON SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The national radar mosaic for the moment the first event began.
4 cold/wind chill. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2014Every state in 2014This day in weather historyWarnings in Kentucky, January 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 484642, 484643, 484644, 484645.